Ibuprofen is one of the world’s most useful medications, treating all kinds of pain, ranging from headaches to muscle ailments and menstrual cramps.
One of the most common side effects of taking ibuprofen on an empty stomach is stomach aches. Moms, doctors and all sorts of people recommend taking the pill after having something to eat and now we know why.
Related Story: People Have This Many Bad Days A Year, Study Finds
POPSUGAR reports that Ibuprofen’s damage can be much more serious than a simple stomach ache. The pill can cause damages to the stomach lining, and using it in large doses over long periods of time can damage your kidneys and lead to stomach ulcers and bleeding.
Acetaminophen is generally a safer alternative to ibuprofen (when taken according to the package instructions) if you are having stomach upset or are needing to take a medication for pain for longer than a week or two.
Experts have conflicting beliefs when it comes to ibuprofen. Some claim that eating a snack before consuming the pill won’t really protect you when it comes to ulcers and kidney damage, since this occurs when ibuprofen is abused over long periods of time, while others believe that you can never be too cautious, and you should eat something before taking the pill.
So just eat a little if you’re going to take the pill, you’ve got nothing to lose. And always consult an expert if your pain lasts over 48 hours.